Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 612, NWS Jackson, MS

July 29, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2003, 1:31 PM CDT for Lowndes County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 1:31 PM CDT (18:31 UTC)
Expired
Jul 29, 2003, 2:15 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS54 KJAN 291831
SVRJAN
MSC087-291915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 215 PM CDT

* AT 131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES WEST OF CALEDONIA TO 9
  MILES SOUTH OF GOLDEN TRIANGLE AIRPORT...OR FROM 5 MILES NORTHEAST
  OF COLUMBUS AFB TO 9 MILES SOUTH OF GOLDEN TRIANGLE AIRPORT...
  MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR CALEDONIA...COLUMBUS AT 135 PM CDT
  BE NEAR STEENS...NEW HOPE AT 145 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3368 8836 3366 8846 3355 8847 3351 8853
          3349 8865 3330 8864 3331 8832 3374 8827

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:15 AM CDT, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 29, 3:15 AM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 AM CDT TUE JUL 29 2003

MAIN FORECAST HIGHLIGHT WILL BE A STALLING FRONTAL BOUNDARY SAGGING
INTO THE CWFA TONIGHT/WEDNESDAY UNDER A DIGGING GREAT LAKES UPPER
TROUGH AXIS. THE FRONT WILL BE WAVING N & S AT THE END OF THE WEEK
AS SERIES OF SHORTWAVES ROTATE THROUGH THE BASE OF THE TROUGH WHICH
ROUGHLY WILL BE ACROSS THE TN VALLEY. OUTFLOW BOUNDARIES WILL EXTEND
EVEN FARTHER S SO RAIN CHANCES WILL REMAIN ABOVE NORMAL GOING INTO
THE WEEKEND.

IN THE SHORT TERM...MCS COMPLEX IN NRN MS ALREADY SENDING A BOUNDARY
SWD TO NRN FRINGES OF CWFA THIS MORNING. ADEQUATE MOISTURE DEPTH IN
TACT FOR PAST 24 HOURS AS PRECIPITABLE WATER VALUES NEAR 1.9. THE
ISOLATED TSRA ON MONDAY SHOULD BE MORE NUMEROUS TODAY AND HAVE
BOOSTED POPS FROM THE PREVIOUS FORECAST CENTRAL AND N WHILE KEEPING
SRN PORTIONS ABOUT SAME. TEMPS SHOULD BE DOWN A BIT FOR THE N HALF
DUE TO CONVECTIVE CLOUD DEBRIS. ETA HANDLING CURRENT WEATHER THE
BEST AND LOOKS MORE REASONABLE THROUGH MIDDAY WEDNESDAY.

LOOK FOR THE ACTUAL COLD FRONT TO REMAIN IN FAR NORTHERN MS TODAY
WITH MULTIPLE OUTFLOW BOUNDARIES MAINTAINING SHOWERS AND STORMS FOR
NRN CWFA THIS AFTERNOON AND TONIGHT. SEVERE STORMS NOT ANTICIPATED
ALTHOUGH GUSTY WINDS WILL BE LIKELY WHERE PEAK HEATING STORMS ERUPT
THIS AFTERNOON...WILL MENTION WINDS WITH HIGHEST POPS ACROSS THE HWY
82 CORRIDOR.

THE FRONT TAKES UP RESIDENCE WITHIN THE CWFA WEDNESDAY AND THURSDAY
WHEN BEST CHANCES FOR DECENT RAINFALL SHOULD EXIST. THE MULTIPLE
BOUNDARIES AND EXACT POSITION OF THE FRONT THROUGH THE END OF THE
WEEK WILL REQUIRE KEEPING SCATTERED POPS IN ALL ZONES. WHEREAS
MEDIUM RANGE MODELS WERE TRYING TO LIFT OUT ERN CONUS TROUGH AXIS
LATE IN THE WEEKEND...NOW IT APPEARS THAT ENSEMBLES...ECMWF AND
LATEST GFS KEEPING THE TROUGH IN TACT AND EVEN AMPLIFYING IT MORE.
SINCE WRN UPPER RIDGE CENTER REMAINS STUCK...IT WOULD SEEM THAT THE
FRONT ACROSS THE SERN STATES WILL EVENTUALLY SETTLE TO NEAR THE GULF
COAST...PROBABLY SUNDAY/MONDAY.

JAN BT 090/073 090/072 090 40445
    TBBBB 073/091 073/092 073/092 074/093 072 35343434222
MEI BT 090/073 090/072 090 40445
    TBBBB 072/091 072/092 072/092 074/093 072 35343434222

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 29, 11:12 AM CDT, 2 hours 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301612-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1112 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS EXTREME SOUTHEAST ARKANSAS AND ACROSS PORTIONS OF
NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

A WEAK COLD FRONT WILL SLOWLY SAG SOUTH INTO NORTHERN PORTIONS OF
THE LOWER MISSISSIPPI RIVER VALLEY THIS AFTERNOON.  A LINE OF
SHOWERS AND STRONG THUNDERSTORMS ASSOCIATED WITH THIS FRONT WILL
CONTINUE TO MOVE SOUTH INTO THE AREA.  WITH A WARM...MOIST
AIRMASS IN PLACE...THIS LINE OF STORMS WILL GROW IN COVERAGE AND
INTENSIFY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN
AREAS ALONG AND NORTH OF INTERSTATE 20...WITH THE PRIMARY RISK
BEING HAIL TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH.  ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING AND TORRENTIAL RAINFALL.

AREAS TO THE SOUTH OF INTERSTATE 20 CAN EXPECT SCATTERED STRONG
THUNDERSTORMS TO DEVELOP DURING THE HEAT OF THE AFTERNOON. ANY
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTENING...WIND
GUSTS NEAR 40 MPH AND PERIODS OF HEAVY RAIN. A FEW OF THE
STRONGER STORMS MAY BRIEFLY BECOME SEVERE...PRODUCING WIND GUSTS
IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
SCATTERED STRONG THUNDERSTORMS AND ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY AFTERNOON ACROSS
PORTIONS OF SOUTHEASTERN ARKANSAS...NORTHEASTERN LOUISIANA AND
CENTRAL MISSISSIPPI. EXPECT WIND GUSTS TO 40 MPH...FREQUENT
LIGHTENING...AND HEAVY RAIN WITH THE PASSAGE OF MOST OF THE
STORMS. A FEW OF THE STORMS...MAINLY NORTH OF INTERSTATE
20...WILL BE CAPABLE OF PRODUCING A FEW SEVERE WIND GUSTS.

THE PREVIOUSLY MENTIONED FRONT WILL CONTINUE TO VERY SLOWLY PUSH
SOUTH TO BE LOCATED OVER SOUTHERN MISSISSIPPI BY THURSDAY NIGHT.
A SERIES OF MODERATELY STRONG WAVES WILL PROPAGATE EASTWARD ALONG
THE FRONTAL BOUNDARY...SERVING AS FOCUSING MECHANISMS FOR
AFTERNOON CONVECTION. THE LOWER...MIDDLE AND UPPER LEVEL FLOW
PATTERNS OVER THE AREA AS WELL AS THE ATMOSPHERIC INSTABILITY ARE
ANTICIPATED TO BE STRONG ENOUGH TO SUPPORT ISOLATED SEVERE
THUNDERSTORM ACTIVITY.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND EARLY
FRIDAY MORNING OVER EXTREME SOUTHEAST ARKANSAS...EAST
LOUISIANA...AND MUCH OF MISSISSIPPI.  EVEN THOUGH THE
TIMING...DEVELOPMENT...AND TYPE OF THUNDERSTORM DEVELOPMENT
REMAINS UNCERTAIN AT THIS TIME...A FRONT IS EXPECTED TO LINGER
ACROSS THE AREA INTO THE END OF THE WEEK.  WHEN COMBINED WITH
DISTURBANCES PASSING THROUGH THE UPPER ATMOSPHERE...STRONG
THUNDERSTORMS WILL BE POSSIBLE.  THE FRONT IS EXPECTED TO BEGIN
MOVING NORTH FRIDAY...BRINGING AN END TO THE RISK OF SEVERE
WEATHER.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:17 PM CDTSevere Thunderstorm WarningJANScott43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.